Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Grand Rapids, MI

June 4, 202323 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Jun 4, 2023, 3:33 AM EDT for 23 counties in Michigan. It took effect at Jun 4, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2023, 3:33 AM EDT (07:33 UTC)
In effect from
Jun 4, 2023, 11:00 AM EDT
Expired
Jun 4, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS83 KGRR 040733
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
333 AM EDT Sun Jun 4 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041545-
/O.UPG.KGRR.FW.A.0004.230604T1500Z-230605T0100Z/
/O.NEW.KGRR.FW.W.0007.230604T1500Z-230605T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
333 AM EDT Sun Jun 4 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect from 11 AM this morning to 9 PM
EDT this evening. The Fire Weather Watch is no longer in effect.

* Winds...East/Northeast 10 to 20 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Temperatures...In the mid 80s.

* Impacts...burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire. 

&&

$$
2 follow-up statements
658 
WWUS83 KGRR 041807
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
207 PM EDT Sun Jun 4 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050100-
/O.CON.KGRR.FW.W.0007.000000T0000Z-230605T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
207 PM EDT Sun Jun 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* Winds...East-northeast at 10 gusting to 20 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Temperatures...Around 80 degrees.

* Impacts...burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
016 
WWUS83 KGRR 050044
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
844 PM EDT Sun Jun 4 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050145-
/O.EXP.KGRR.FW.W.0007.000000T0000Z-230605T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
844 PM EDT Sun Jun 4 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

The humidity levels were on the rise with the winds diminishing.
As a result the Red Flag Warning will be allowed to expire at 9
pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Jun 4, 1:25 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 1:25 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
125 AM EDT Sun Jun 4 2023

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 950 PM EDT Sat Jun 3 2023

The showers and thunderstorms have dissipated now that the
instability decreased. Smoke was flowing in from the northeast,
restricting the visibility in places. Based on the RAP Smoke Model
the smoke will persist through much of the night. Overnight low's
look on track as a drier airmass was flowing in from Ontario
supporting lower min temperatures.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 322 PM EDT Sat Jun 3 2023

Modified slightly from the 1106 AM Update. Four things to be
watching over the next 36 hours, in no particular order:

1. Moderate Beach Hazards

Anticipating the high-pressure induced NNE winds over Lake Michigan
to be pulled NNW this afternoon by the lake breeze circulation, and
strengthen enough to result in waves increasing to 2-4 feet along
portions of the West Michigan shore. Cold water temperatures aside,
the waves and currents should be worthy of mentioning Moderate Swim
Risk late this afternoon south of Grand Haven, including Holland
State Park and South Haven north beach.

2. Afternoon Showers or Thunderstorms

Areas of slightly richer moisture compared to yesterday may allow
scattered shower or thunderstorm development particularly in zones
of better surface convergence. Two zones favored in the background
northeast flow today include near and west of Lansing/Jackson near
I-94 (off the convergence of the diffuse Lake Huron/Erie lake
breezes) and west of US-131 near the US-31 lakeshore communities
(off the convergence of the background wind and the Lake Michigan
lake breeze). Shear is weak and convective cells will be pulse and
hit-or- miss, but will generally move or propagate toward the
southwest. Locally gusty winds from microbursts are possible due
to the inverted-V thermo profile on forecast soundings.

3. Smoke/Haze From Quebec Fires

A number of forest fires in Quebec on Friday (presumably caused by
lightning on Thursday) have fed a fairly dense plume of smoke into
the lower portion of the atmosphere, which has moved through Ontario
and into northeastern Michigan today. Generally 4 to 7 mile
visibility has been reported so far from Oscoda to Gaylord and
north, and spilling into Midland-Saginaw off the bay.

The HRRR-Smoke has captured the origination of this smoke and seems
to be timing the front of the near-surface smoke pretty well. It
suggests that near-surface smoke will move into all areas near/north
of I-96 before sunset today, and our whole area for a time
overnight, then cleaner air arrives for sunrise Sunday, only for
pockets of smoke to mix down later in the day.

The concentration of near-surface smoke modeled today in the HRRR
and also the reductions in visibility upstream suggest that the
smell of smoke may become apparent to many people this evening and
overnight. Air quality due to fine particulates (PM 2.5) may also be
reduced to Moderate or Unhealthy For Sensitive Groups. Recommend
airnow.gov for monitoring.

4. Fire Weather Conditions

Weather conditions have been on the margins of a Red Flag Warning
for fire danger for some time now, and this weekend will be no
exception. Michigan DNR reports extremely dry conditions of some
vegetation (fuels), especially in northern conifer forests. Michigan
DNR this afternoon reported a wildfire southeast of Grayling, also
seen via thermal "hot spot" on GOES-16 satellite and the smoke plume
has been evident on APX radar. Weekend campfires, depending on
jurisdiction, may be anywhere from discouraged to banned due to the
continued dry conditions. Any temporarily gustier winds today and
Sunday may encourage fires to spread out of control. The air on
Sunday, while less hot than today, looks significantly drier.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM EDT Sat Jun 3 2023

A pattern change featuring troughing aloft and negative height
anomalies is in store for the coming week, bringing more comfortable
temperatures in the mid to upper 70s (close to normal for early
June). However a cold front dropping south through the region on
Monday/Monday night ushers in another fresh installment of very dry
air so the drought conditions will only worsen and fire weather
concerns will continue to ramp up.

Dew points in the 30s and perhaps even the 20s are expected on
Tuesday and Wednesday which could lead to red flag criteria being
met when combined with northerly winds upwards of 15-20 mph.

There is a ribbon of higher PWATs and sfc dew points which
precedes/accompanies the cold frontal passage Monday. This could
result in a few showers as suggested by the NAM although most
guidance is dry with the fropa and if anything did occur it would
probably be light/scattered or just sprinkles. Otherwise another
week of completely dry weather can be expected, although there is
some hope of a few showers or storms occuring toward Friday night
and Saturday with a frontal boundary dropping in from the northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 125 AM EDT Sun Jun 4 2023

The only real impact to aviation interests over the next 24 hours
looks to be some smoke that is impacting visibilities this morning
from the wildfires in Quebec. KMKG, KLAN, and KGRR are all
reporting MVFR visibilities in HZ this morning, which is actually
smoke (FU) being picked up by the automated instruments. Some of
the smoke model data indicates that the band of smoke overhead
right now should clear out to the west by mid morning. Will
include it at the other sites as it very well could move over
those sites also overnight.

Once the smoke is expected to move out this morning, we will be
left with mainly clear skies. The winds from the E/NE will become
a little gusty by mid morning, then diminish this afternoon as the
gradient relaxes a bit.

Can't rule out another batch of smoke moving in later in the
period based on model data, and affecting visibilities a bit
again. There is too much uncertainty to include it in late in the
forecast for now. That can be added in later if confidence
increases.

&&

.MARINE...
Issued at 322 PM EDT Sat Jun 3 2023

Waves may build up to the 2-4 ft range between Grand Haven and St
Joseph this evening, and swim risk may become moderate due to
waves and currents. Water temperatures are still mostly in the
50s. Winds and changes in wind direction with the daytime lake
breeze development should be pretty similar on Sunday.

&&

.FIRE WEATHER...
Issued at 357 PM EDT Sat Jun 3 2023

Fire Weather Watch is issued for Sunday given the temperatures
around 80, relative humidity dropping to about 20 percent, and
winds from the east-northeast 10-15 gusting to 20 mph, and
extremely dry vegetation (fuels).

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch from 11 AM EDT this morning through this
     evening for MIZ037>040-043>046-050>052-056>059-064>067-
     071>074.

LM...None.
&&

UPDATE...MJS
SHORT TERM...CAS
LONG TERM...Meade
AVIATION...NJJ
FIRE WEATHER...CAS
MARINE...CAS
Hazardous weather outlook, Jun 3, 10:58 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1058 PM EDT Sat Jun 3 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1058 PM EDT Sat Jun 3 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fire danger will remain elevated Sunday and Monday with the lack
of rain and recent hot and dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 PM EDT Sat Jun 3 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.